Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Springfield, MO

July 29, 2016Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 29, 2016, 4:01 PM CDT for Shannon County, Missouri. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 4:01 PM CDT (21:01 UTC)
Expired
Jul 29, 2016, 4:14 PM CDT
In force
13 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 171 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS53 KSGF 292101
SVRSGF
MOC203-292130-
/O.NEW.KSGF.SV.W.0189.160729T2101Z-160729T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 401 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR REYNOLDS TO 9 MILES WEST OF ELLINGTON TO 10
  MILES NORTHEAST OF EMINENCE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MIDRIDGE...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3709 9108 3716 9134 3741 9121 3741 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3716 9104 3714 9104 3714 9102
      3709 9102
TIME...MOT...LOC 2101Z 280DEG 30KT 3738 9113 3728 9113 3722 9119 

HAIL...<.75IN
WIND...60MPH
 
$$

TERRY
1 follow-up statement
939 
WWUS53 KSGF 292114
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT FRI JUL 29 2016

MOC203-292124-
/O.CAN.KSGF.SV.W.0189.000000T0000Z-160729T2130Z/
SHANNON MO-
414 PM CDT FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHANNON COUNTY IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3709 9108 3716 9134 3741 9121 3741 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3716 9104 3714 9104 3714 9102
      3709 9102
TIME...MOT...LOC 2112Z 280DEG 30KT 3736 9101 3726 9101 3720 9107 

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:57 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 2:57 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
257 PM CDT FRI JUL 29 2016

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Jul 29 2016

Thunderstorms developed ahead of windshift/cold front moving
through our eastern counties. A shortwave has enhanced winds aloft
with 30-35kt 0-6km bulk shear over the northern cwfa/central MO
down to 20 kts or so along the MO/AR border. Better instability
resides along the MO/AR border versus points north in central MO.
All-in-all there will be severe mixed mode storm risk over the
next 2-3 hours in our eastern counties with a wind/hail risk.

The effective front will drop to near the MO/AR line tonight.
Another upstream shortwave will move southeast into eastern OK/KS
late tonight and early Saturday morning with increasing chances
for some storms over the southwestern portion of the forecast
area. Overall severe storm chances will be low with this next
round of storms.

Daytime highs should actually remain below normal for this time of
year on Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 228 PM CDT Fri Jul 29 2016

Could see a repeat round of convection Saturday night into Sunday
with yet another shortwave moving through the area as the the sfc
front begins to lift back to the north.

Medium range guidance is still consistent in gradually building
upper level heights/ridging back into the central CONUS next week.
We will see a return to hotter temperatures with the possibility
of heat advisories/headlines with heat indices progged to reach
over 100-105 deg F again for a few days. Rain chances, while not
zero, will be greatly reduced by this time with high
pressure/warmer air aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Jul 29 2016

Isolated to scattered showers and thunderstorms will continue
throughout this afternoon, with tempo groups for KSGF and KBBG.
Localized MVFR conditions will occur in the vicinity of
thunderstorms. Confidence is not high for tomorrow morning so a
prob30 group has been added to all TAF sites. Outside of
thunderstorms conditions will be VFR with light winds.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Foscato
Hazardous weather outlook, Jul 29, 4:01 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT FRI JUL 29 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
401 PM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

AREAS OF THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF THE
EASTERN OZARKS OVER THROUGH 6 PM. STRONGER STORMS WILL BE CAPABLE
OF DAMAGING WINDS AND ONE INCH HAIL.

OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY
EVENING OVER WEST CENTRAL AND CENTRAL MISSOURI. ADDITIONAL STORMS
ARE EXPECTED LATE TONIGHT AFTER 3 AM OVER FAR SOUTHEAST KANSAS
INTO SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA ON A DAILY
BASIS FROM SATURDAY THROUGH MONDAY. A COMPLEX OF SHOWERS AND
THUNDERSTORMS ON SATURDAY NIGHT INTO SUNDAY MAY BRING A MORE
WIDESPREAD CHANCE OF RAINFALL. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS.

AFTERNOON HEAT INDEX VALUES OF 100 TO AROUND 105 DEGREES CAN BE
EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STRONGER STORMS ARE BEGINNING TO MOVE EAST OF THE AREA. SPOTTER
ACTIVATION IS NOT EXPECTED TO BE NEEDED ONCE THESE STORMS CLEAR
OFF TO THE EAST BY EARLY EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 29, 2:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT FRI JUL 29 2016

MOZ082-083-098-292030-
SHANNON MO-DENT MO-TEXAS MO-
246 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT AND
NORTHEASTERN TEXAS COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF SALEM TO
NEAR LICKING TO NEAR RAYMONDVILLE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
MONTAUK STATE PARK...             SALEM...
LICKING...                        BUNKER...
STONE HILL...                     HOWES MILL...
GLADDEN...                        ANUTT...
SLIGO...                          BOSS...
DARIEN...                         HOWES...
TURTLE...                         LENOX...
JADWIN...                         BANGERT...
AKERS...                          MONTAUK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
      3741 9117 3734 9118 3738 9190 3760 9186
      3760 9181 3777 9181 3778 9131 3770 9130
      3769 9115 3759 9116
TIME...MOT...LOC 1946Z 273DEG 36KT 3768 9178 3754 9179 3740 9183

TERRY
Local storm report, Jul 29, 2:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     3 NE BAKERSFIELD        36.55N 92.10W
07/29/2016                   HOWELL             MO   TRAINED SPOTTER

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREE LIMBS ON
            HIGHWAY YY.

&&

DCRAMER
Special weather statement, Jul 29, 3:05 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT FRI JUL 29 2016

MOZ098-106-292030-
SHANNON MO-OREGON MO-
305 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHANNON AND
NORTHEASTERN OREGON COUNTIES UNTIL 330 PM CDT...

AT 304 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINONA...OR 17 MILES SOUTHWEST OF VAN BUREN...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
GREER...

LAT...LON 3676 9135 3693 9144 3702 9122 3685 9122
      3683 9123 3682 9119
TIME...MOT...LOC 2004Z 259DEG 11KT 3690 9130

TERRY
Special weather statement, Jul 29, 3:15 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT FRI JUL 29 2016

MOZ083-098-292100-
SHANNON MO-DENT MO-
315 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHANNON AND SOUTHEASTERN
DENT COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF SALEM
TO 14 MILES EAST OF LICKING TO 8 MILES NORTH OF SUMMERSVILLE...AND
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
CURRENT RIVER STATE PARK...       MONTAUK STATE PARK...
EMINENCE...                       BUNKER...
WEST EMINENCE...                  MIDRIDGE...
JADWIN...                         ALLEY SPRING...
GLADDEN...                        AKERS...
ROUND SPRING...                   DARIEN...
TURTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3710 9105 3709 9121 3702 9123 3723 9166
      3750 9166 3760 9143 3755 9131 3751 9131
      3750 9121 3742 9121 3741 9117 3726 9116
      3725 9112 3720 9112 3720 9109 3718 9109
      3716 9104
TIME...MOT...LOC 2015Z 302DEG 30KT 3754 9145 3748 9160 3730 9162

TERRY
Local storm report, Jul 29, 3:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BAKERSFIELD             36.52N 92.14W
07/29/2016                   OZARK              MO   TRAINED SPOTTER

            LIMBS DOWN. PHONE LINE WIRES INTO TWO HOMES DOWN.

&&

DSA
Special weather statement, Jul 29, 3:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI JUL 29 2016

MOZ106-292115-
OREGON MO-
325 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OREGON COUNTY UNTIL
415 PM CDT...

AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALTON TO THAYER...AND
MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
GRAND GULF STATE PARK...          THAYER...
ALTON...                          WILDERNESS...
MYRTLE...                         COUCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 9167 3667 9156 3682 9122 3652 9112
      3650 9113 3651 9116
TIME...MOT...LOC 2025Z 237DEG 26KT 3665 9134 3655 9154

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:47 PM CDTSpecial Weather StatementSGFHowell43 min
Jul 28, 8:20 PM CDTSpecial Weather StatementSGFOregon55 min
Jul 29, 11:38 AM CDTSpecial Weather StatementSGFStone22 min
Jul 29, 12:54 PM CDTSpecial Weather StatementSGFStone36 min
Jul 29, 12:58 PM CDTSpecial Weather StatementSGFPulaski47 min
Jul 29, 1:29 PM CDTSevere Thunderstorm WarningSGFPulaski46 min
Jul 29, 1:39 PM CDTSpecial Weather StatementSGFWright36 min
Jul 29, 1:52 PM CDTSpecial Weather StatementSGFOzark23 min
Jul 29, 1:56 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas34 min
Jul 29, 2:14 PM CDTSpecial Weather StatementSGFHowell31 min
Jul 29, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark47 min
Jul 29, 2:46 PM CDTSpecial Weather StatementSGFDent44 min
Jul 29, 3:05 PM CDTSpecial Weather StatementSGFOregon25 min
Jul 29, 3:15 PM CDTSpecial Weather StatementSGFShannon45 min
Jul 29, 3:25 PM CDTSpecial Weather StatementSGFOregon50 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningSGFDent, Shannon29 min
Jul 29, 5:44 PM CDTSpecial Weather StatementSGFDouglas, Wright46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.